Publication Details

Category Text Publication
Reference Category Journals
DOI 10.1111/j.1600-0706.2008.17065.x
Title (Primary) Hidden patterns of colony size variation in seabirds: a logarithmic point of view
Author Jovani, R.; Mavor, R.; Oro, D.
Journal Oikos
Year 2008
Department OESA
Volume 117
Issue 12
Page From 1774
Page To 1781
Language englisch
Abstract Explaining the huge variability present in bird colony sizes within and between species is intimately related to the understanding of the proximate and ultimate reasons for bird coloniality. However, natural patterns of colony size frequency distributions (CSFDs) remain poorly known. It is widely believed that colonial birds have similar long-tailed (highly right-skewed) CSFDs and that species mainly differ in their maximum colony sizes (in the length of the 'tail' of their CSFDs). We used data from the Seabird 2000 project (20 species; 19 978 colonies; 3 779 919 nests), the largest and most detailed dataset currently available, to analyse the CSFDs of seabird breeding in Britain and Ireland. Log-transformations of colony sizes revealed that the often reported long-tailed CSFDs in common histograms were hiding contrasting patterns, mainly log-normal but also power law CSFDs. The different statistical characteristics of CSFDs did not co-occur at random within species and were in fact highly correlated (e.g. a large geometric mean correlated with a large coefficient of variation). A PCA with these characteristics revealed a smoothed transition between species' CSFD. Therefore, (a) a logarithmic analysis will allow different aspects of what is currently only referred to as 'colony size variation' to be quantified; (b) we challenge the current idea that all species show similar long-tailed CSFDs; (c) we offer a new (unified) view of colony size variation and discuss how these new patterns confirm, challenge and may advance theoretical and applied research into bird coloniality.
Persistent UFZ Identifier
Jovani, R., Mavor, R., Oro, D. (2008):
Hidden patterns of colony size variation in seabirds: a logarithmic point of view
Oikos 117 (12), 1774 - 1781